Author(s): Vieweg WV, Hasnain M, Howland RH, Hettema JM, Kogut C,
Abstract Share this page
Abstract Recently, both the manufacturer of citalopram and the US Food and Drug Administration have warned health care providers and patients about new information implicating drug-induced QTc interval prolongation and torsade de pointes when using citalopram in doses >40 mg/day. This warning is not placed in the context of either benefits or risks in real-world clinical practice, leaving clinicians with an untenable choice between depriving patients of high-dose citalopram or malpractice litigation. We reviewed the literature and found no cases of citalopram-induced sudden cardiac death among patients taking up to 60 mg/day of citalopram and free of risk factors for QTc interval prolongation and torsade de pointes. Because psychotropic drug-induced sudden cardiac death is an outlier in the absence of identified risk factors for QTc interval prolongation and torsade de pointes, we do not believe current Phase 3 and Phase 4 studies provide sufficient information to limit current prescribing practices for citalopram (20 mg to 60 mg/day). We urge drug manufacturers and regulatory agencies to periodically publish full case reports of psychotropic drug-induced QTc interval prolongation, torsade de pointes, and sudden cardiac death so that clinicians and investigators may better understand the clinical implications of prescribing such drugs as citalopram. Copyright © 2012 Elsevier Inc. All rights reserved.
This article was published in Am J Med
and referenced in Journal of Depression and Anxiety